Volatile substance abuse (huffing)
Updated: 04 July 2016
What's Important To Us
Using substances to create a ‘high’ is prevalent in New Zealand and generally a common feature of most societies around the world. It is important that we understand how this type of substance abuse can affect the safety and wellbeing of children and young people and make sure this is reflected in their assessment and our response.
This key information provides some details about substance abuse, what you might notice when someone is using, and outlines some issues to consider in your work with children and young people.
What is volatile substance abuse?
Volatile substance abuse occurs when someone deliberately breathes in the gas or vapours of a substance to purposefully get ‘high’. It is sometimes called ‘bagging’, ‘huffing’ or ‘sniffing’. Most substances are legal everyday household products such as fly spray, spray deodorants, petrol, paint - particularly spray paint, lighter fuel, liquid petroleum gas (LPG), glue and nail polish remover. These products are often easily accessible; they are part of everyday household items and are inexpensive to buy.
Who is at risk of volatile substance abuse?
Most users of volatile substances are young people, with a peak between the ages of 13-15 years. Some adults do develop a dependency and use substances more regularly but overall, use of volatile substances seems to decline by the time the person reaches nineteen years of age (Office of the Chief Coroner, 2012).
In New Zealand between 2000 and 2012, 63 people died from using a volatile substance. Of those 63, 24 were under the age of seventeen. Although the numbers may seem low, more young people are dying due to this type of solvent abuse, than any other age group (Office of the Chief Coroner, 2012).
How using volatile substances affects the user
The substance enters the bloodstream very quickly and the effects on behaviour are similar to being drunk. People may experience euphoria, dizziness, hallucinations and disorientation. The ‘high’ comes on very quickly but will only last a short time; seconds or minutes. These substances can’t be inhaled safely, the possibility of serious harm and death remains for some time after the inhalation.
The biggest risk from using volatile substances is sudden death, sometimes referred to as ‘sudden sniffing death’. Solvent abuse can cause the heart to become sensitive to adrenaline and a sudden shock or exertion can result in a fatal heart attack. Death can occur the first time someone huffs or may happen after repeated huffing episodes. Death can also occur from suffocation, choking on vomit, flammable explosion of the substance or fatal accidents. Additional stressors to the heart during this time of ‘high’ can increase the risk of heart failure. Although it may feel quite worrying to find a child or young person under the influence of a solvent, it is important that those around them stay calm and obtain medical assistance quickly.
Using volatile substances can also lead to other significant health problems by causing damage to the lungs, kidneys, the brain and nervous system. This type of longer term damage may not be noticed until sometime after the substance abuse took place. Many children and young people are unaware of the effects and impacts of substance abuse and the risks they are taking. Talk them through the information they need. There are resources and services you or the child or young person can use to help them improve their understanding:
Identifying and responding to volatile substance abuse
Some signs of volatile substance abuse may be difficult to distinguish from everyday behaviour or presentation. Sometimes it is the changes in friends, behaviour, routine, attendance at school and social arrangements that will be noticeable to those around the child or young person. If children and young people are regularly hanging out on the street think about and explore what the groups they are mixing with are doing. Using volatile substances is more often an activity that a group of people will do. The child or young person might feel really reluctant to talk about their use; your relationship and engagement with them is important to create the environment where they can talk about what’s going on for them.
Solvent abuse, like any drug use, involves a complex range of factors and issues. Understanding and addressing these is likely to require a joined up approach with; the child or young person, their parents, caregivers, family/whānau and other professionals such as their teacher or school principal. Specialist services have an important role to play; you will need to consider what health assessments (i.e. Gateway Assessments) and specialist services (i.e. drug and alcohol services) are required to help build that picture of strengths, risks and needs, and how they will be addressed.
Discuss your observations in supervision and during the child and family/young person consultations (Child/young person and family consult guidelines). These opportunities for reflection are an important part of working out what you need to focus on and the tools such as SACs, Kessler and Suicide screens (SKS) which will support that work.
The following are possible signs of volatile substance abuse:
- Spots and sores around the mouth and nose
- Chemical smell on breath or clothing
- Hidden empty spray paint or solvent cans
- Paint stains on hands, face or clothes
- Child or young person becoming anxious, moody, irritable, withdrawn or angry
- Drop in school attendance
- Alterations to sleep patterns or eating patterns
- Persistently runny nose or eye irritation
- Mixing with new friends and hanging out in secluded places
- Hangover type symptoms.
Children and young people who are using substances can present as secretive, moody and irritable. This might strain relationships with family/whānau and caregivers as they struggle to understand what is going on and become increasingly concerned for the health and wellbeing of their child. This can make seeking help more difficult for children and young people. In your engagement and relationship building with them, understanding who and what are their supports and strengths is important as these will need to be tapped into as part of their future support. Ensure you involve family/whānau and caregivers as part of managing risks and addressing needs.